Tennessee, 2008

Damaging Winds in Tennessee, July 9, 2008

July 9, 2008 · NWS MRX · 8 events in 6 counties and zones

Organized band of storms shifted southeast from Eastern Kentucky and Southwestern Virginia into Northeast Tennessee. Other storms developed in the moist and unstable environment present across Central East Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Organized band of storms shifted southeast from Eastern Kentucky and Southwestern Virginia into Northeast Tennessee. Other storms developed in the moist and unstable environment present across Central East Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 9, 8:59 AM EST, 4 hours 11 minutes earlier.

Area forecast discussion, Jul 9, 8:59 AM EST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
959 AM EDT WED JUL 9 2008

.DISCUSSION...CONVECTION OFF TO AN EARLY START THIS MORNING...
ESPECIALLY OVER NRN MIDDLE TN INTO CENTRAL AND WRN KY. WEAK UPPER
LEVEL IMPULSE MOVING SE FROM SRN ILLINOIS...PLUS LIKELY SURFACE
OUTLFOW BOUNDARIES SEEM TO BE THE REASONS FOR THIS EARLY CONVECTION.
DAY ONE SEVERE OUTLOOK WAS UPDATED TO INCLUDE OUR FORECAST AREA IN A
SLIGHT RISK OF SEVERE STORMS. PREVIOUS HAZARDOUS WEATHER OUTLOOK
(HWO) SEEMS TO HIGHLIGHT THIS RISK SUFFICIENTLY FOR NOW.

MODIFIED 12Z OHX AND RNK SOUNDINGS SHOW PLENTY OF INSTABILITY IF MAX
TEMPS REACH 80S TO LOWER 90S...WITH POSITIVE CAPES OF 1600 TO 2800
J/KG. PRECIPITABLE WATER VALUES BETWEEN 1.50 AND 2.00 INCHES...AND
ALSO K INDICES IN THE MID TO UPPER 30S SUGGEST POTENTIAL FOR LOCALLY
HEAVY RAINS AS WELL. FREEZING LEVEL AND WET BULB ZERO HEIGHTS SEEM A
LITTLE HIGH FOR HAIL...BUT STRONGEST UPDRAFTS COULD PRODUCE LARGE
HAIL.

LIKELY POPS SEEM GOOD FOR ALL AREAS THIS AFTERNOON. MAY NEED TO
INCREASE POPS SOONER FOR NE PLATEAU COUNTIES BASED ON CURRENT RADAR
TRENDS. WILL LOOK INTO THIS AND MAKE A FEW MINOR ADJUSTMENTS TO
GRIDS SHORTLY. UPDATED ZFPMRX AND WEB PRODUCTS BY AROUND 11 AM EDT.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  91  72  85  69  91 /  50  60  70  40  30
KNOXVILLE AIRPORT, TN    89  71  84  67  89 /  60  60  60  30  20
OAK RIDGE, TN            89  70  84  66  89 /  70  60  60  30  20
TRI CITIES AIRPORT, TN   85  65  85  62  88 /  60  60  40  20  20
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TG
Hazardous weather outlook, Jul 9, 4:34 AM EST, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
534 AM EDT WED JUL 9 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-101000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
534 AM EDT WED JUL 9 2008 /434 AM CDT WED JUL 9 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT WILL APPROACH THE SOUTHERN APPALACHIAN REGION
TODAY. AS A RESULT...SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE
POSSIBLE DURING THE AFTERNOON AND EVENING HOURS. SOME ISOLATED
STORMS COULD BECOME SEVERE...PRODUCING STRONG GUSTY WINDS...LARGE
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE FRONT WILL WEAKEN OVER THE AREA THURSDAY...WITH SCATTERED
THUNDERSTORMS STILL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...DUE TO THE
ISOLATED NATURE OF THE EXPECTED SEVERE WEATHER.

TD

In the hours before

Special weather statement, Jul 9, 10:56 AM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1156 AM EDT WED JUL 9 2008

TNZ012>015-037-038-VAZ001-002-005-091730-
CAMPBELL-CLAIBORNE-GRAINGER-HANCOCK-LEE-SCOTT-UNION-WISE-
1156 AM EDT WED JUL 9 2008

...STRONG THUNDERSTORMS WILL BE AFFECTING CAMPBELL...CLAIBORNE...
GRAINGER...HANCOCK...LEE...SCOTT...UNION AND WISE COUNTIES...AND THE
CITY OF NORTON VIRGINIA...

AT 1146 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
LOYALL TO FERNDALE TO 8 MILES SOUTHEAST OF HUNTSVILLE...MOVING EAST
AT 30 MPH.

PEA SIZE HAIL IS POSSIBLE WITH THESE STORMS...AND ALSO WINDS GUSTING
UP TO 40 MPH.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

TG
Local storm report, Jul 9, 12:26 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
126 PM EDT WED JUL 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND DMG     5 SSE JONESVILLE        36.62N 83.08W
07/09/2008                   LEE                VA   LAW ENFORCEMENT

            1 TREE DOWN ALONG ROUTE 70.

&&
Local storm report, Jul 9, 12:43 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
143 PM EDT WED JUL 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND DMG     GATE CITY               36.64N 82.58W
07/09/2008                   SCOTT              VA   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

&&

The radar

The Knoxville radar (KMRX), 134 km away, was scanning. The volume nearest the first event began at 18:11 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McMinn

When
July 9, 1:10 PM EST
Where
McMinn County, Athens
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.450, -84.600

A few trees were reported down in Athens.

Thunderstorm Wind, Washington

When
July 9, 1:20 PM EST
Where
Washington County, 0.89 mi SW of Sulphur Spgs
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.340, -82.540

A few trees were reported down five miles northwest of Jonesborough.

Thunderstorm Wind, Knox

When
July 9, 1:30 PM EST
Where
Knox County, 2.36 mi SSW of Branch Hill
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.940, -84.220

Trees and power lines were reported down five miles north northwest of Farragut.

Thunderstorm Wind, Loudon

When
July 9, 1:45 PM EST
Where
Loudon County, Highland Park
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.800, -84.270

Trees and power lines were reported down in Lenoir City.

Thunderstorm Wind, Blount

When
July 9, 2:10 PM EST
Where
Blount County, Maryville
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.750, -83.970

One tree was reported down in Maryville.

Thunderstorm Wind, Blount

When
July 9, 2:30 PM EST
Where
Blount County, Walland
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.730, -83.820

One tree was reported down in Walland.

Thunderstorm Wind, Hamilton

When
July 9, 3:25 PM EST
Where
Hamilton County, 2.18 mi SW of Work
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.260, -85.080

Several trees were reported down five miles east of Soddy-Daisy.

Thunderstorm Wind, Hamilton

When
July 9, 4:25 PM EST
Where
Hamilton County, 0.89 mi NE of Ryall Spgs
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.010, -85.110

Trees and power lines were reported down in East Brainerd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122953, 122954, 122955, 122956, 122957, 122958, 122959, 122960.